Alert archive / Illinois / Flash Flood Warnings in 2014

Flash Flood Warning 16, NWS Lincoln, IL

June 10, 2014Morgan County, Scott County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jun 10, 2014, 7:26 PM CDT for Morgan County, Scott County, Illinois. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2014, 7:26 PM CDT (00:26 UTC)
Expired
Jun 10, 2014, 10:30 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Morgan County, IL, Scott County, IL

The radar

The Lincoln radar (KILX), 85 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 8:46 PM CDTFLASH FLOODJacksonville, ILSOME FLOODED ROADS IN JACKSONVILLE WITH A FEW ROAD CLOSURES IN TOWN. ALSO A FEW FLOOD ROADS IN THE COUNTY ESPECIALLY CENTRAL AND SOUTHERN PART OF MORGAN COUNTY.
Jun 10, 9:15 PM CDTFLASH FLOODWinchester, ILPARTS OF OLD ROUTE 36 IN SCOTT COUNTY ARE CLOSED DUE TO FLOODING...SOME COUNTY ROADS ARE FLOODED AS WELL.
Jun 10, 9:40 PM CDTFLASH FLOODJacksonville, ILFLOODING OVER PARTS OF ROUTE 104 FROM JACKSONVILLE TO FRANKLIN LIKE AT REESE CORNER AND PARTS OF WOODLANE ROAD FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

799 
WGUS53 KILX 110026
FFWILX
ILC137-171-110330-
/O.NEW.KILX.FF.W.0016.140611T0026Z-140611T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
726 PM CDT TUE JUN 10 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MORGAN COUNTY IN WEST CENTRAL ILLINOIS...
  SCOTT COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 1030 PM CDT

* AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. UP TO 3 INCHES OF RAIN FELL TODAY OVER PARTSW OF MORGAN
  AND SCOTT COUNTIES. A WEATHER OBSERVER IN JACKSONVILLE MEASURED 3 INCHES
  OF RAIN...AND MOST OF THIS FELL SINCE LATE AFTERNOON. SHOWERS AND
  THUNDERSTORMS WILL BRING ANOTHER 1 TO 2 INCHES OVER PARTS OF MORGAN
  AND SCOTT COUNTIES THROUGH 1030 PM WHICH MAY LEAD TO FLASH FLOODING
  ESPECIALLY OVER LOW LYING AND POOR DRAINAGE AREAS DUE TO A VERY
  SATURATE GROUND FROM RECENT HEAVY RAINS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  JACKSONVILLE...WINCHESTER...ALEXANDER...ALSEY...CHAPIN...EXETER...
  FRANKLIN...LITERBERRY...MANCHESTER...MURRAYVILLE...WAVERLY AND
  WOODSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3987 9046 3987 9001 3975 8998 3971 8998
      3965 8995 3952 8992 3952 9057

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 7:00 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 10, 7:00 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
700 PM CDT Tue Jun 10 2014

.DISCUSSION...
ISSUED 300 PM CDT Tue Jun 10 2014

Slow moving low will keep unseasonably cool and wet weather
through Wed night. A fast moving cold front for later Thurs/Thur
night will bring another chance of rain/storms. Dry for Fri and at
least the first half of the weekend. More rain returns late Sunday
through Tuesday along a stalled out frontal boundary. Temps will
warm into the 80s this weekend and early next week.

SHORT TERM...Tonight through Thursday night.

The upper low centered over Missouri is slowly approaching SW IL.
KILX radar shows an MCV ahead of the low lifting N through
eastern IL, triggering locally heavy rains from Mattoon to
Danville. The rest of the afternoon will see an increase in
showers with a few thunderstorms possible, especially S of
Rushville to Lincoln and west of Springfield, where some sunshine
has helped create some surface based instability closer to the
center of the low. We will continue with categorical PoPs in most
of the area early this evening as the low enters SW IL, with a
shift northward of the higher concentration of rain by midnight.
The diminishing trend will continue after midnight as the low
progresses toward the Indiana border and our area gets in the
coll-zone between the low center and the deformation rain band.

Eventually the deformation rains will progress across our forecast
areas on Wednesday, but rain coverage will be more scattered and
amounts should remain less than a quarter inch in any one location.
The occluded low will become an open wave as it departs later Wed
and Wed night, so we expect dry conditions across all of our
forecast area by Wed evening.

A brief warm-up is forecast for Thursday as a thermal ridge
precedes the fast moving cold front. The thickening high clouds
should delay long enough into the afternoon so that sunshine can
help push highs into the lower 80s. The cold front is expected to
have enough moisture to produce a narrow line of showers or even a
few thunderstorms as it moves quickly from west to east across IL.
Most areas should see precip come to an end by late Thursday
night.

LONG TERM...Friday through Tuesday.

The southern end of the front may linger close enough to our
southeast counties to keep a few showers near Flora to
Lawrenceville. We kept a dry forecast on Friday for now, but will
watch the frontal progression for any slowing or northward drift.
Most areas will see dry conditions. Relatively cool north winds
behind the front will help keep highs mainly in the mid 70s.

A longwave ridge in the Plains will progress into IL on Saturday.
Rising heights aloft and warming mid-levels will combine to push
high temps into the lower 80s. Dewpoints will remain in the mid to
upper 50s, making for a comfortable day all around.

Sunday will see gusty south winds bring increasing moisture as
dewpoints climb into the upper 60s ahead of the next cold front.
Showers and storms will arrive in our western counties by late
Sunday afternoon and progress across IL Sunday night. The frontal
boundary is projected to stall out across IL on Monday and remain
a focus for continued chances of showers/storms through Tuesday.
Little change in airmass is expected as the front never departs
the area. Therefore, heat and humidity will only increase Mon and
Tues as highs climb into the mid to upper 80s and dewpoints reach
into the low 70s.

SHIMON

&&

.AVIATION...
ISSUED 659 PM CDT Tue Jun 10 2014

568 DM 500 MB low pressure over east central MO will lift ne into
southern Lake MI Wed afternoon. Meanwhile 1005 mb surface low
pressure near St Louis will lift ne across central IL tonight and
into sw lower MI by sunset Wed. Scattered showers and a few
thunderstorms will occur next 24 hours and be most numerous this
evening until 06Z and again Wed afternoon especially over eastern
IL. IFR to MVFR ceilings and visibilities will occur at times with
the showers and lowest at northern airports of PIA and BMI.
Ceilings have lifted temporairly to VFR along I-72 but expect
ceilings to drop back down later this evening and overnight.
Ceilings should elevate to MVFR toward Wed afternoon and carried
VCTS eastern airports closer to departing storm system near southern
Lake MI. ENE winds near 10 kts thru sunset to weak a bit after dark
and turn w/nw during day Wed as low pressure passes to the ne of
central IL.

07

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 10, 3:11 PM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT TUE JUN 10 2014

ILZ027>030-036-040-111100-
FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK-
311 PM CDT TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY AFTERNOON.
THERE WILL BE BETTER THUNDERSTORM CHANCES ON THURSDAY...AND FROM
SUNDAY INTO MONDAY. THE THREAT FOR ORGANIZED SEVERE WEATHER
APPEARS LOW DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ031-037-038-041>043-047>053-111100-
CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MASON-MCLEAN-MENARD-MORGAN-
SANGAMON-SCOTT-TAZEWELL-WOODFORD-
311 PM CDT TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. AT
THIS TIME...ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME
SEVERE. HOWEVER...SOME OF THE STORMS MAY PRODUCE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY AFTERNOON. THERE
WILL BE BETTER THUNDERSTORM CHANCES ON THURSDAY AFTERNOON...AND
FROM SUNDAY NIGHT THROUGH MONDAY. THE THREAT FOR ORGANIZED SEVERE
WEATHER APPEARS LOW DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-111100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
311 PM CDT TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. AT THIS
TIME...ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME
SEVERE. HOWEVER...SOME OF THE STORMS MAY PRODUCE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY AFTERNOON. THERE
WILL BE BETTER THUNDERSTORM CHANCES ON THURSDAY AFTERNOON AND
EVENING...AND FROM SUNDAY NIGHT THROUGH MONDAY. THE THREAT FOR
ORGANIZED SEVERE WEATHER APPEARS LOW DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GEELHART

In the hours before

Local storm report, Jun 10, 5:28 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
528 PM CDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       OGDEN                   40.12N 87.96W
06/10/2014  M1.27 INCH       CHAMPAIGN          IL   CO-OP OBSERVER

            RAINFALL SINCE 0540 THIS MORNING...STILL RECEIVING LIGHT
            DRIZZLE.

&&

EJL
Local storm report, Jun 10, 6:03 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
603 PM CDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       4 NW PEORIA             40.79N 89.66W
06/10/2014  M1.32 INCH       PEORIA             IL   NWS EMPLOYEE

            MEASURED 1.32 INCHES OF RAIN SO FAR TODAY ON NORTHWEST
            SIDE OF PEORIA. STILL GETTING LIGHT RAIN AT 6 PM.

&&

07
Local storm report, Jun 10, 6:06 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
606 PM CDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       SAVOY                   40.06N 88.25W
06/10/2014  M1.12 INCH       CHAMPAIGN          IL   ASOS

            MEASURED 1.12 INCHES OF RAIN SO FAR TODAY THROUGH 6 PM AT
            CHAMPAIGN AIRPORT IN SAVOY.

&&

07
Local storm report, Jun 10, 6:09 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
609 PM CDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       4 E MATTOON             39.48N 88.29W
06/10/2014  M1.58 INCH       COLES              IL   ASOS

            MEASURED 1.58 INCHES OF RAIN SO FAR TODAY THROUGH 6 PM AT
            MATTOON AIRPORT LOCATED BETWEEN MATTOON AND CHARLESTON.
            GETTING MODERATE TO HEAVY RAIN AT 6 PM.

&&

07
Local storm report, Jun 10, 7:10 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
710 PM CDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       5 W MARSHALL            39.40N 87.78W
06/10/2014  M1.72 INCH       CLARK              IL   MESONET

            MEASURED 1.72 INCHES OF RAIN SO FAR TODAY THROUGH 7 PM.
            MINOR FLOODING ON SOME ROADS AND SOME FLOODED FIELDS.

&&

07
Local storm report, Jun 10, 7:16 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
716 PM CDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       CHARLESTON              39.48N 88.18W
06/10/2014  M2.65 INCH       COLES              IL   CO-OP OBSERVER

            24-HOUR RAINFALL

0700 PM     HEAVY RAIN       3 SW HIDALGO            39.13N 88.19W
06/10/2014  M1.74 INCH       JASPER             IL   CO-OP OBSERVER

            24-HOUR RAINFALL

0500 PM     HEAVY RAIN       2 W PALESTINE           39.00N 87.65W
06/10/2014  M1.47 INCH       CRAWFORD           IL   CO-OP OBSERVER

            24-HOUR RAINFALL

&&

EJL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:07 PM CDTAreal Flood AdvisoryILXEdgar, Vermilion3 hr
Jun 11, 1:24 AM CDTAreal Flood AdvisoryILXMorgan, Scott7 hr
Jun 11, 11:25 AM CDTRiver Flood WarningILXBrown, Cass, Morgan, Schuyler6 days

Nearby

Flash Flood Warnings in Illinois, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.